In early December, I met my medical oncologist, Dr. Mintzer, for the first time. Prior to my own experience, I had no idea a cancer patient would have multiple oncologists for various aspects of treatment. Dr. Mintzer prescribed my chemo and will help me manage my survivorship, including hormone therapy since my particular cancer is hormone sensitive.
The appointment began with bloodwork, drawn by one of the nurses, Taylor. Again, I see a nurses' job goes beyond medicine. I immediately felt like I was with an old friend. Taylor has short hair, lots of tattoos, and struck up conversation about movies, music, her wife, my dogs, all in just a few minutes in the blood draw room. After she took my vitals and led me to the exam room where I would meet the doctor, she got serious for just a minute. I wish I remembered exactly what she said, but whatever the words, they gave me permission to cry. She assured me that in a year, I'd look back on the experience and it would feel like a distant memory. She handed me a box of tissues as she saw my eyes fill and said, "it's alright." It's alright to cry. It's alright to be scared. It's alright--you're here, and we've got you.
Dr. Mintzer was warm but direct. My husband felt comfortable knowing that he's older and more experienced than my surgeon, and knowing that they work as a team on my case. He recommended I begin Dose Dense Chemotherapy ACT - 4 rounds of the chemo drug mixture referred to as AC (Doxorubicin and Cyclophosphamide) and 4 rounds of the drug referred to as T (Paclitaxel). My infusions will be 2 weeks apart for a total of 16 weeks of chemo. This will hopefully shrink the tumor and turn the positive lymph node to negative, allowing the surgeon to remove less lymph nodes. Chemo will be followed by surgery, radiation, and ongoing hormone therapy.
To be quite honest, I wanted to avoid it all. I had a performance approaching with my dance company, final exams to grade, and always go home to Chicago to celebrate the holidays with family. He wanted me to get started as soon as possible, but agreed waiting until after Christmas would be acceptable.
Spending time with family and friends over Christmas was bittersweet. On the one hand, I was grateful for the chance to see the people I love most in the world, and for them to be able to see me. To see that I'm still me, that I'm ok, that I will be ok. But for days I felt a little sick to my stomach with dread over the approaching chemo.
Would it hurt? Would I throw up? Would it work?
December 28th, my first chemo infusion. Before the infusion, I saw Taylor for a blood draw and then Dr. Mintzer. Each time, this would be the process so they can check my red and white blood cell counts and make sure my body has recovered enough for the next infusion. Chris was able to accompany me for this first appointment, so together we went upstairs to the infusion center. They took my vitals again and showed us around--mostly to the kitchen where we could find snacks and drinks, and the bathrooms I could use versus the ones he could use. (Because the chemotherapy gets into a person's waste, they recommend avoiding using the same bathroom for a few days.) I settled into a comfortable recliner chair with a flip up desk top and a small TV attached. Chris sat nearby. I'd packed a bag full of stuff--a neck pillow, cozy blanket, snacks, hard candies, coloring books, magazines. If I was going to go sit through hours of chemo, I was determined to be prepared.
Turns out, most of my anxiety over the actual infusion was unnecessary. Aside from a little stinging in my arm as the nurse pushed the Doxorubicin drug in, it wasn't bad at all. Doxorubicin, also called Adriamycin, is known in the cancer community as "the red devil." It really is bright red, like Kool Aid. The nurse, Melissa, put in my IV and started me on a half hour of pre-meds, mostly anti-nausea related. Then she brought in the two syringes of bright red liquid. Because the drug is so strong, it can't be administered via drip. Melissa connected the syringe to my IV and slowly pushed it in, monitoring me for any reactions. I also chewed on ice chips for the few minutes it took her to administer the drug. The infusion creates a strange metallic taste in your mouth, but also, the ice protects the cells in your mouth from the chemo and can help to prevent mouth sores.
It did burn in my arm, just a little, at first. Being my first time, I had no idea if this was normal, and so I gritted my teeth and said everything was fine. After a few minutes, she connected the second syringe, and when she began the push, I felt a sharp sting in my hand, through my wrist, and up my arm. It only lasted a second, but it made me jump. It seems after the first syringe, a small blood clot must have formed near the IV entry point, and the second push moved it up my arm. I didn't realize that burning sensation at the beginning was a reaction in my veins to the drug. The red devil is so powerful that a person can only have a limited amount in their lifetime. In other words, if I ever need chemotherapy again in the future, this particular drug will be off the table.
Did I mention that when I went to the bathroom after this infusion, my urine was also bright red? So weird.
After my bathroom break, they gave me about 15 minutes of saline drip to flush out my veins before the next drug. Cyclophosphamide, or Cytoxan, was easier - just a drip into my IV. No need for ice chips. Chris sat with me the whole time while I watched Rachael Ray and The Price is Right. I sipped on ginger ale and ate a granola bar. After a few hours total, we headed home and Chris picked up soup from Panera for us both.
The soup was the real mistake of the day. I was pretty hungry, having been up for 4-5 hours and eating just peanut butter toast and a smoothie before chemo. I got a bowl of Autumn Squash soup, ate it, and we both crashed on the couch. A few hours later, I woke up from my nap feeling nauseous. I sat on the bathroom floor for a half hour, and though I never threw up, I don't think I'll be eating Autumn Squash soup again for a long, long time. Sticking to bland foods on chemo days from now on.
Side effects can occur over the next few days, but I have anti-nausea meds and plenty of free time to rest.
1 down, 7 to go!
Breast cancer survivor.